Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Brownsville, TX

March 18, 20228 counties in Texas

NWS Brownsville, TX issued this red flag warning at Mar 18, 2022, 3:25 AM CDT for 8 counties in Texas. It took effect at Mar 18, 2022, 10:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2022, 3:25 AM CDT (08:25 UTC)
In effect from
Mar 18, 2022, 10:00 AM CDT
Expired
Mar 18, 2022, 6:00 PM CDT
In force
8 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS84 KBRO 180825 AAA
RFWBRO

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
325 AM CDT Fri Mar 18 2022

...Threat for Rapidly Spreading Wildfires Today...

.The combination of gusty north winds, very low humidity, very
dry grasses and brush, and warm temperatures will allow for any
wildfire activity to spread rapidly mid-morning through mid- 
afternoon today. Residents should be very vigilant with items 
that could create sparks and ignite the dry grasses and brush.

TXZ248>255-353-182100-
/O.UPG.KBRO.FW.A.0004.220318T1500Z-220318T2100Z/
/O.NEW.KBRO.FW.W.0005.220318T1500Z-220318T2100Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
325 AM CDT Fri Mar 18 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR 
PORTIONS OF DEEP SOUTH TEXAS...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 4 PM CDT
this afternoon. The Fire Weather Watch is no longer in effect. 

* TIMING...From 10 AM CDT until 4 PM CDT.

* WIND...North 25 to 30 mph.

* HUMIDITY...15 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
1 follow-up statement
328 
WWUS84 KBRO 181747
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1247 PM CDT Fri Mar 18 2022

...Threat of rapid wildfire growth and spread...

.The combination of gusty breezy north winds, very low relative 
humidity values, and dry grasses and brush, will allow for any 
wildfire activity to grow and spread rapidly through this 
afternoon. Residents should be very vigilant with items that could
create sparks and ignite the dry grasses and brush.

TXZ248>255-353-182300-
/O.EXT.KBRO.FW.W.0005.000000T0000Z-220318T2300Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
1247 PM CDT Fri Mar 18 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
DRY FUELS, LOW RELATIVE HUMIDITY VALUES, AND ENHANCED POST 
FRONTAL WINDS FOR PORTIONS OF DEEP SOUTH TEXAS...

* TIMING...From 10 AM CDT until 4 PM CDT.

* WIND...North 15 to 20 mph.

* HUMIDITY...15 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 18, 3:00 AM CDT, 25 minutes earlier.

Area forecast discussion, Mar 18, 3:00 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
300 AM CDT Fri Mar 18 2022

.SHORT TERM (Today through Saturday): The passage of a cold front
through the BRO CWFA will create marine and wildfire hazards today.
Please refer to the short-term marine discussion and fire weather
discussion sections below for specific information. Overall, dry
weather, near to above normal daytime highs, and below normal
overnight lows will occur during this period of the forecast. A
High Risk of rip currents at the beaches of South Padre Island and
at Boca Chica Beach is also anticipated due to forecast strong
winds and churned-up seas.

.LONG TERM (Saturday Night through Thursday): High pressure settles
in over Deep South Texas for the weekend bringing dry air and
temperatures in the 80s across the area. By Monday, a large mid-
level trough begins to intensify and move eastward into western
Texas causing the pressure gradient to tighten over the CWA and
intensifies the downstream ridge as well. This leads to a windy
and hot start to our work week on Monday. Monday is the warmest
day in the long term period with most of the CWA reaching 90
degrees or above with gusts up to 40 to 45 mph throughout the day.
Will continue to monitor as it gets closer for Wind Advisory
criteria. Monday morning may also feature a chance of showers and
thunderstorms ahead of the incoming front mostly for the coastal
counties and Gulf Waters. The environment could be favorable for
convection as surface based CAPE values are between 1000-1500 J/kg
for Monday and Tuesday.

By Tuesday morning, our next cold front moves through Deep South
Texas and cools us down. About a 10 degree temperature drop from
Tuesday to Wednesday and we'll stay right below or near average in
the 70s and 80s for the rest of the week with a break from humidity
as well. Any showers and thunderstorms accompanying the front
Tuesday morning are expected to stay in the Northern Ranchlands and
Gulf Waters as the front pushes south through the CWA.

&&

.FIRE WEATHER: The Fire Weather Watch, previously in effect from
mid- morning until mid-afternoon today for all of Deep South Texas
and the Rio Grande Valley except the coastal portions of Cameron,
Willacy, and Kenedy counties, has been upgraded to a Red Flag
Warning for the same area. Overall, the passage of a cold front
today will bring strong winds and lowered relative humidity
percentages. These conditions will combine with abundant cured
fuels to produce a greatly-enhanced risk of wildfire activity that
may grow quickly and spread erratically.

&&

.MARINE (Now through Saturday): Buoy 42020 reported South winds
around 10 knots gusting to around 14 knots with seas slightly over
4.5 feet with a period of 7 seconds at 150 CDT/650 UTC. Small Craft
Advisory conditions will exist on the Laguna Madre and Gulf of
Mexico waters from 0 to 60 nautical miles offshore today due to the
passage of a cold front. Although winds and seas will improve for
tonight through Saturday, winds may still be strong enough and seas
high enough to warrant Small Craft Exercise Caution along the Lower
Texas Coast for that time period.

(Saturday Night through Thursday): Marine conditions will be
favorable for the weekend but elevated winds and seas are expected
with the incoming cold front on Tuesday and Small Craft
Advisories will be needed for Monday and Tuesday. Wednesday may
also require a SCA due to the passage of disturbance in the middle
layers of the atmosphere. By Thursday, seas begin to diminish to
4 to 5 feet. Showers and thunderstorms are expected over the Gulf
Waters for Monday and Tuesday due to the incoming front.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  60  73  57 /   0   0   0   0
BROWNSVILLE          79  58  77  58 /   0   0   0   0
HARLINGEN            82  55  76  55 /   0   0   0   0
MCALLEN              84  54  81  55 /   0   0   0   0
RIO GRANDE CITY      83  49  83  51 /   0   0   0   0
SOUTH PADRE ISLAND   69  63  68  62 /   0   0  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 7 AM CDT this morning through this
     evening for TXZ256-257-351.

     Red Flag Warning from 10 AM this morning to 4 PM CDT this
     afternoon for TXZ248>255-353.

GM...Small Craft Advisory from 7 AM this morning to 7 PM CDT this
     evening for GMZ130-132-135-150-155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

66-Tomaselli...Short Term
65-Soria...Long Term
Hazardous weather outlook, Mar 17, 9:34 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
934 PM CDT Thu Mar 17 2022

TXZ248>257-351-353-190245-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
934 PM CDT Thu Mar 17 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Areas of fog are possible along for the coastal counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Fire Weather Watch in effect may need to be upgraded to a Red Flag
Warning on Friday.

Elevated rip currents are expected Friday through Monday.

A Wind Advisory is possible for portions of Deep South Texas on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-190245-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
934 PM CDT Thu Mar 17 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Marine Dense Fog Advisory is in effect until 9 AM CDT Friday.
Visibility will be reduced to one half mile at times and create
dangerous boating conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory is in effect from 9 AM to 4 PM CDT Friday
for all of the Lower Texas Coastal Waters.

Additional Small Craft Advisories are possible again Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 17, 9:31 PM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Brownsville TX
931 PM CDT Thu Mar 17 2022

TXZ256-257-351-180815-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Including the cities of Port Mansfield, Port Isabel,
South Padre Island, Laguna Heights, and Laguna Vista
931 PM CDT Thu Mar 17 2022

...Areas of Fog Developing along the lower Texas coast tonight...

Surface observations, satellite images and web cameras indicate
that areas of fog are quickly developing along the lower Texas
coast tonight. Visibilities of 1 to 3 miles in general can be
expected with these areas of fog. Some isolated patches of dense
fog may develop later tonight into early Friday morning reducing
visibilities to a quarter of a mile at times. A Dense Fog
Advisory may be needed for the coastal sections of Deep South
Texas overnight into Friday morning.

Motorists are urged to reduce speed, use low beam headlights, and
avoid following other vehicles too closely in the areas of denser
fog through the overnight and early morning hours.

Castillo

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:25 PM CDTMarine Dense Fog AdvisoryBRO6 hr
Mar 18, 3:17 AM CDTRip Current StatementBROKenedy16 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.